Menu

Opioid Addiction and Your Heart

Medically Reviewed by Brunilda Nazario, MD on May 19, 2021

Opioid addiction and misuse carries lots of risks. About 50,000 Americans die each year from overdoses involving opioids. But taking them poses other health threats, too. Opioids can put you at greater risk for cardiovascular conditions including:

Heart complications related to opioids can increase the risk of death, research shows. For instance, a study of people with cancer who took opioids found that they were more likely to die from a heart problem than people who took other medicines.

Opioids and Irregular Heartbeat

Opioids can affect your heart’s electrical activity. One reason is that opioids change the way you breathe while you sleep. This could alter your heart rate or increase the likelihood of arrhythmias such as atrial fibrillation.

In atrial fibrillation, the upper chambers of your heart beat irregularly. You may feel heart palpitations, shortness of breath, or weakness. Atrial fibrillation increases your risk for stroke, heart failure, and other heart problems.

One study of more than 850,000 U.S. veterans found those who took opioids were more likely to have atrial fibrillation even when they considered other likely causes. It didn’t matter how long the veterans used opioids.

An expert review of studies also found strong evidence linking opioids to irregular heartbeats.

Some opioids pose more risk for this heart problem than others. For example, methadone can lead to a life-threatening heartbeat called long QT interval. If you have this, your heart will take longer than it should to recover between beats. This can lead to fainting and sudden cardiac arrest.

If you take opioids, get your heart checked.

Opioid Abuse and Cardiac Arrest

When people die from an opioid overdose, the cause is often cardiac arrest -- their heart stops beating. It’s not the same as a heart attack, although a heart attack can lead to cardiac arrest, too.

Cardiac arrest from taking a lot of opioids looks different than other cardiac arrests. It may seem as if you’ve fallen asleep.

That’s because when you overdose on opioids, your breathing and heart rate slow. This means your brain isn’t getting enough oxygen even before your heart stops. As a result, you may also have brain damage.

Opioid-related cardiac arrest is more common if you’re younger. They more likely happen when you’re alone with no one to help you.

If someone you love has an opioid addiction and you think they’ve had a cardiac arrest, call 911. You can also prevent cardiac arrest by giving naloxone, a medicine that can get them breathing again, and CPR while you wait for medical assistance or an ambulance to arrive.

Opioids and Endocarditis

Endocarditis is inflammation in the lining of your heart. It often results from a bacterial infection that gets into your bloodstream. People who inject drugs including opioids using dirty or shared needles are more likely to get a bacterial infection that will lead to endocarditis.

As more people have become addicted to opioids, hospitals are seeing more patients with endocarditis from an infection. It can be life-threatening. See a doctor if you notice signs including:

Opioid Withdrawal and Your Heart

It’s rare, but quitting opioids suddenly can put your heart at risk. You could get “broken heart syndrome” (takotsubo cardiomyopathy) after you stop taking opioids. This could lead to heart failure.

In this condition, your heart's main pumping chamber weakens for reasons that aren’t well understood. It often looks like a heart attack. If you or a loved one have been taking opioids for a long time, reach out to a doctor who specializes in opioid addiction treatment for help in getting off the drugs.

Ask Your Doctor

Heart problems and opioid overdoses are both leading causes of death. While we need more research to understand the links between the two, it’s a good idea to avoid opioids if you can. If you take them as prescribed or think you might have an opioid addiction, ask your doctor to check your heart.

Opioids may be especially risky if you have other health conditions, including heart disease or diabetes. They also pose greater risks if you take them with certain other medicines like benzodiazepines.

Taking opioids may increase your health risks in other subtle ways, too. For example, one study of people hospitalized with heart problems found that those who went home with a prescription for opioids more often missed subsequent doctor’s appointments.

WebMD Medical Reference

Sources

SOURCES:

National Institute on Drug Abuse: “Opioid Overdose Reversal with Naloxone (Narcan, Evzio),” “Overdose Death Rates,” “Benzodiazepines and Opioids.”

American College of Cardiology: “The Opioid Crisis: A Call to Action for Cardiovascular Professionals.”

Arkansas Department of Human Services: “Prescription Opioid Pain Medications May Affect Your Heart.”

Mayo Clinic: “Atrial fibrillation,” “Endocarditis,” “Heart failure,” “Long QT syndrome.”

American Heart Association: “Heart Attack and Sudden Cardiac Arrest Differences,” “Opioid-induced cardiac arrests are focus of new report.”

Circulation: “Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association,” “Abstract 12773: Association of Opioid Use With Atrial Fibrillation in a Post-9/11 Veteran Population.”

The Journal of Thoracic and Cardiovascular Surgery: “The opioid epidemic and intravenous drug–associated endocarditis: A path forward.”

JAMA: “Prescription of Long-Acting Opioids and Mortality in Patients With Chronic Pain.”

Medical Principles and Practice: “Opioids and Cardiac Arrhythmia: A Literature Review.”

Mayo Clinic: “Atrial fibrillation,” “Long QT syndrome,” “Sudden Cardiac Arrest,” “Endocarditis.”

World Health Organization: “Community Management of Opioid Overdose.”

Journal of the American College of Cardiology: “Clinical Outcomes of Infective Endocarditis in Injection Drug Users.”

European Heart Journal Acute Cardiovascular Care: “Heart failure due to 'stress cardiomyopathy': a severe manifestation of the opioid withdrawal syndrome.”

Mayo Clinic Proceedings: “'Broken Heart Syndrome' After Separation (From OxyContin).”

International Journal of Environmental Research and Public Health: “Exploring Unconventional Risk-Factors for Cardiovascular Diseases: Has Opioid Therapy Been Overlooked?”

Harvard Health Publishing: “Takotsubo cardiomyopathy (broken-heart syndrome).”

Journal of the American Heart Association: “Opioid Prescriptions at Hospital Discharge Are Associated With More Postdischarge Healthcare Utilization.”

© 2021 WebMD, LLC. All rights reserved.